Alert archive / Hawaii / Flash Flood Watches in 2016
Flash Flood Watch 3, NWS Honolulu, HI
NWS Honolulu, HI issued this flash flood watch at May 9, 2016, 7:01 AM HST for Kalawao County, Hawaii. It was in force for 20 hr.
The area
The counties it named.
The facts
- Issued
- May 9, 2016, 7:01 AM HST (17:01 UTC)
- Expired
- May 10, 2016, 3:12 AM HST
- In force
- 20 hr
- Issued by
- NWS Honolulu, HI
- Flood severity
- None
County Kalawao County, HI
The nearest sounding before it
Hilo, (PITO), launched 12:00Z, 5.0 hours before the alert went out and 261 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -236 J/kg
- Mixed-layer LCL
- 720 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -10 m²/s²
- 0-3 km storm-relative helicity
- -19 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
695 WGHW60 PHFO 091701 FFAHFO URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 701 AM HST MON MAY 9 2016 ...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT... .PERSISTENT RAINFALL OVER THE PAST COUPLE OF DAYS HAS LED TO SATURATED SOIL CONDITIONS ACROSS WINDWARD PORTIONS OF MAUI. ADDITIONAL RAINFALL IS EXPECTED...AND BRIEFLY HEAVY SHOWERS COULD PRODUCE FLASH FLOODING TODAY AND TONIGHT. HIZ017>022-100615- /O.NEW.PHFO.FF.A.0003.160509T1701Z-160510T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 701 AM HST MON MAY 9 2016 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A * FLASH FLOOD WATCH FOR MAUI. * THROUGH LATE TONIGHT * ADDITIONAL MODERATE TO BRIEFLY HEAVY RAINFALL COULD PRODUCE FLASH FLOODING DUE TO THE SATURATED SOIL CONDITIONS OF WINDWARD AREAS ON MAUI. IMPACTS COULD INCLUDE MUDSLIDES...ESPECIALLY ALONG THE HANA HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WROE
2 follow-up statements
037 WGHW60 PHFO 100143 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 343 PM HST MON MAY 9 2016 ...FLASH FLOOD WATCH FOR MAUI THROUGH TONIGHT... .PERSISTENT RAINFALL OVER THE PAST FEW DAYS HAS LED TO SATURATED SOIL CONDITIONS ACROSS WINDWARD PORTIONS OF MAUI. ADDITIONAL RAINFALL IS EXPECTED...AS A BAND OF MOISTURE IS STALLED OVERHEAD...AND BRIEFLY HEAVY SHOWERS COULD PRODUCE FLASH FLOODING TONIGHT. HIZ017>022-101445- /O.CON.PHFO.FF.A.0003.000000T0000Z-160510T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 343 PM HST MON MAY 9 2016 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * MAUI. * THROUGH 6 AM HST TUESDAY * ADDITIONAL MODERATE TO BRIEFLY HEAVY RAINFALL COULD PRODUCE FLASH FLOODING DUE TO THE SATURATED SOIL CONDITIONS OF WINDWARD AREAS ON MAUI. IMPACTS COULD INCLUDE MUDSLIDES...ESPECIALLY ALONG THE HANA HIGHWAY. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS VERY DANGEROUS. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WROE
131 WGHW60 PHFO 101312 FFAHFO FLOOD WATCH NATIONAL WEATHER SERVICE HONOLULU HI 312 AM HST TUE MAY 10 2016 ...FLASH FLOOD WATCH IS CANCELLED... HIZ017>022-101415- /O.CAN.PHFO.FF.A.0003.000000T0000Z-160510T1600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ MAUI WINDWARD WEST-MAUI LEEWARD WEST-MAUI CENTRAL VALLEY- WINDWARD HALEAKALA-LEEWARD HALEAKALA-HALEAKALA SUMMIT- 312 AM HST TUE MAY 10 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR MAUI HAS BEEN CANCELLED. ALTHOUGH RAIN WILL CONTINUE AT TIMES...THE THREAT OF FLASH FLOODING HAS DIMINISHED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this flash flood watch went out at May 9, 3:36 AM HST, 3 hours 25 minutes earlier.
Area forecast discussion, May 9, 3:36 AM HST, 3 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE HONOLULU HI 336 AM HST MON MAY 9 2016 .SYNOPSIS... A BAND OF MOISTURE ASSOCIATED WITH A DISSIPATING FRONT WILL CONTINUE TO IMPACT PORTIONS OF MAUI COUNTY AND THE BIG ISLAND THROUGH MUCH OF THE WEEK. DRIER CONDITIONS WITH MODERATE TO BREEZY TRADE WINDS ASSOCIATED WITH HIGH PRESSURE NORTHWEST OF THE STATE WILL PERSIST OVER THE NORTHWEST ISLANDS THROUGH THIS TIME. TRADE WINDS WILL EASE LATER IN THE WEEK AS HIGH PRESSURE WEAKENS IN RESPONSE TO ANOTHER FRONTAL BOUNDARY APPROACHING THE REGION FROM THE NORTHWEST AND A LINGERING TROUGH REMAINS OVER THE ISLANDS. && .SHORT TERM /TODAY THROUGH TUESDAY NIGHT/... RECENTLY ANIMATED WATER VAPOR LOOP SHOWS A FAIRLY AMPLIFIED MIDDLE TO UPPER PATTERN ACROSS THE CENTRAL PACIFIC THAT IS CHARACTERIZED BY AN UPPER TROUGH EXTENDING SOUTH-SOUTHWEST ACROSS THE NORTHWEST HAWAIIAN ISLANDS FROM AN UPPER LOW CENTERED WELL NORTHEAST OF THE STATE. THIS UPPER LOW IS SLOWLY LIFTING NORTH AND NORTHEAST AWAY FROM THE REGION. THE LATEST SURFACE ANALYSIS SHOWS A FRONTAL BOUNDARY EXTENDING SOUTH AND SOUTHWEST TO THE BIG ISLAND FROM A 1007 MB LOW CENTERED WELL NORTH OF THE STATE AND A 1030 MB HIGH PRESSURE CENTERED TO THE NORTHWEST. THE LATEST MIMIC...SATELLITE-DERIVED PRECIPITABLE WATER...IMAGE (09Z) SHOWED A BAND OF HIGHER MOISTURE ASSOCIATED WITH THIS FRONTAL BOUNDARY LOCATED OVER MAUI COUNTY AND THE BIG ISLAND WITH VALUES RANGING FROM 1.4 TO 1.7 INCHES. MUCH DRIER CONDITIONS WERE SHOWN ACROSS KAUAI AND OAHU WITH VALUES RANGING FROM 0.8 TO 1.2 INCHES. THE LATEST NUMERICAL MODEL GUIDANCE HAS INITIALIZED WELL WITH THE MAIN SYNOPTIC FEATURES DISCUSSED ACROSS THE REGION AND REMAINS IN DECENT AGREEMENT THROUGH THE SHORT-TERM PERIOD. THE PERSISTENT BAND OF SHALLOW LOW-LEVEL MOISTURE ASSOCIATED WITH THIS DISSIPATING FRONTAL BOUNDARY IS FORECAST TO REMAIN IN PLACE NEAR MAUI COUNTY AND THE BIG ISLAND THROUGH THE PERIOD. THIS MOISTURE COMBINED WITH MODERATE TO BREEZY NORTHEAST WINDS AND LOWER UPPER HEIGHTS ASSOCIATED WITH THE UPPER TROUGH WILL CONTINUE TO FAVOR HIGHER RAINFALL PROBABILITIES EACH DAY...ESPECIALLY OVER THE WINDWARD LOCATIONS OF MAUI AND THE BIG ISLAND. PROVIDED THE LOCALIZED FLOODING THAT HAS ALREADY TAKEN PLACE ACROSS NORTHEAST MAUI (NEAR 14 INCHES OF RAIN OVER THE PAST 24 HRS WAS RECORDED AT WEST WAILUAIKI) OVER THE PAST 24 TO 36 HOURS AND THE GROUNDS THAT ARE ALREADY SATURATED...LOCALIZED FLOODING WILL BE THE PRIMARY CONCERN. THIS HAS BEEN REFLECTED IN THE LATEST GRIDDED FORECAST PACKAGE AND NO SIGNIFICANT CHANGES ARE ANTICIPATED AT THIS TIME. DRIER AND MORE PLEASANT TRADE WIND CONDITIONS WILL PERSIST THROUGH THE PERIOD ACROSS OAHU AND KAUAI. .LONG TERM (WEDNESDAY THROUGH SATURDAY) DESPITE SOME NOTABLE DIFFERENCES BETWEEN THE LATEST ENSEMBLE AND DETERMINISTIC SOLUTIONS THROUGH THE EXTENDED PERIOD...THE LINGERING MOISTURE AXIS THAT IS CURRENTLY IMPACTING THE EASTERN ISLANDS WILL LIKELY REMAIN AS THE MAIN FORECAST CHALLENGE THROUGH THIS PERIOD. THE LATEST GFS CYCLE IS NOT AS BULLISH AS THE PREVIOUS CYCLE AND NO LONGER DEPICTS A LOW DEVELOPING ALONG THIS AXIS OR WITHIN THE REMNANT TROUGH OVER THE ISLANDS...HOWEVER...DOES SUPPORT A WEAK SURFACE TROUGH LINGERING THROUGH SATURDAY BEFORE DISSIPATING. THE ECMWF REFLECTS THIS MOISTURE AXIS LINGERING OVER THE BIG ISLAND THROUGH FRIDAY...THEN SHOWS IT LIFTING NORTHWARD OVER THE WEEKEND. IN ADDITION TO THIS FEATURE OVER THE ISLANDS...THE GUIDANCE GENERALLY DEPICTS A WEAKENING PRESSURE GRADIENT OVER THE STATE AS HIGH PRESSURE WEAKENS NORTH OF THE AREA AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. DUE TO THESE DIFFERENCES NOTED...FORECAST UNCERTAINTY REMAINS HIGH THROUGH THIS PERIOD. && .AVIATION... MOISTURE ASSOCIATED WITH A STALLED AND GRADUALLY DISSIPATING FRONT CONTINUES TO LINGER OVER THE ISLANDS...PRIMARILY IMPACTING WINDWARD SLOPES AND COASTS...ESPECIALLY THOSE OF MAUI AND THE BIG ISLAND. CLOUD BASES NEAR KAUAI AND OAHU HAVE LIFTED SOMEWHAT OVERNIGHT...AND ARE CURRENTLY HIGHER THAN 030...AND THE WIDESPREAD MVFR CONDITIONS HAVE DIMINISHED FOR THE TIME BEING. IN CONTRAST... ON MAUI AND THE BIG ISLAND...THE PREVAILING LOW CLOUD BASE IS AROUND 020-025...AND WIDESPREAD MVFR VIS/CIG IS BEING REPORTED. ADDITIONALLY...OBSERVATIONS ALSO INDICATE SOME CEILINGS BELOW 010...RESULTING IN PERIODIC IFR CONDITIONS. LITTLE SIGNIFICANT CHANGE IS EXPECTED TODAY...AND MANY WINDWARD TERMINALS WILL EXPERIENCE MVFR CONDITIONS...WITH THE POTENTIAL FOR IFR CIG/VIS IN SHRA. WITH THE WIDESPREAD LOW CLOUD CEILINGS...AIRMET SIERRA FOR MOUNTAIN OBSCURATION WILL REMAIN POSTED FOR A LARGE PORTION OF THE STATE. LOCALLY BREEZY NE TRADE WINDS OVER MOST OF THE STATE ARE NOT EXPECTED TO BE SUFFICIENTLY STRONG TO PRODUCE LOW LEVEL TURB TO THE LEE OF THE TERRAIN. && .MARINE... BUOY OBSERVATIONS REMAIN IN LINE WITH THE NEARSHORE WAVE GUIDANCE AT THE LANAI AND BARBERS POINT BUOYS AND CONTINUE TO SHOW THE SOUTH SWELL EASING THROUGH THE EARLY MORNING HOURS. THE LATEST GUIDANCE SUPPORTS THIS DOWNWARD TREND THROUGH TUESDAY...WHICH SHOULD TRANSLATE TO BELOW ADVISORY-LEVEL SURF TODAY ALONG SOUTH FACING SHORES. AS A RESULT...THE HIGH SURF ADVISORY WILL NOT BE EXTENDED FOR THE SOUTH FACING SHORES. SURF ALONG NORTH FACING SHORES WILL REMAIN BELOW ADVISORY LEVELS THROUGH THE WEEK AS A MIX OF SHORT- PERIOD NORTHWEST AND NORTH SWELLS CONTINUE TO IMPACT THE AREA. A SMALL...LONG-PERIOD...NORTHWEST SWELL WILL BE POSSIBLE FRIDAY THROUGH THE UPCOMING WEEKEND. TRADE WINDS ACROSS THE TYPICALLY WINDIER LOCATIONS WILL REMAIN NEAR ADVISORY LEVELS TODAY AND WILL NEED TO BE MONITORED...ESPECIALLY OVER THE PAILOLO CHANNEL. TRADE WINDS ARE FORECAST TO RELAX LATER IN THE WEEK AS HIGH PRESSURE WEAKENS NORTH OF THE STATE AND ANOTHER COLD FRONT APPROACHES FROM THE NORTHWEST. RAINFALL CHANCES WILL REMAIN IN PLACE ACROSS THE MAUI AND BIG ISLAND WATERS EACH DAY AS A BAND OF MOISTURE ASSOCIATED WITH A DISSIPATING FRONT REMAINS IN PLACE. && .HFO WATCHES/WARNINGS/ADVISORIES... NONE. && AVIATION...BIRCHARD REST OF DISCUSSION...GIBBS/POWELL
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 3:30 PM HST | Small Craft Advisory | HFO | 12 hr | |
| May 9, 2:50 AM HST | Areal Flood Advisory | HFO | Kalawao | 12 hr |
| May 9, 10:13 AM HST | Small Craft Advisory | HFO | 29 hr |
Nearby
Flash Flood Watches in Hawaii, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.